Published: Fresh U. July 16, 2016. Viewable here.
Over the period of three days, hospitals across New York City were treating over 130 different overdoses on the synthetic cannabinoid K2. The New York Times reported that just last spring city officials had triumphantly hailed their campaign to hinder the spread of the drug a success, but now Governor Andrew Cuomo has announced that law enforcement will again increase their patrol of K2 following the outbreak in cases.
In Early 2015, the Center for Disease Control and Prevention reported that there was an increase in adverse health-related consequences due to the synthetic cannabinoid. K2, also popularly known as spice or, plainly, synthetic marijuana, is entirely man-made and contains unknown chemicals.
Robert Messner, an assistant deputy commissioner for civil enforcement in New York told a New York Police Academy that the drug is “made by persons unknown … under conditions unknown in unknown places,” and it is most often assembled by spraying unknown chemicals over leaves, creating the appearance of marijuana but being more similar to drugs such as bath salts.
“The users of K2 are literally playing Russian roulette with their bodies,” Messner warned the Academy. “They have no idea what chemicals are in that package or at what concentration.”
The Times also reported that city officials believe the spike in health concerns to be due to an especially potent batch of K2, rather than an increase in usage.
According to CNN, the drug can be from 2 to 100 times stronger than THC. From 2010 to 2015, K2 was responsible for the deaths of three people, including teenager Connor Eckhardt.
Eckhardt had taken only one hit of the drug before he fell into a coma – his brain was deprived of oxygen and began to swell, and he eventually became brain-dead.
According to The Daily Mail, although the drug is most commonly referred to as K2 or Spice, it has also been sold as incense, potpourri and herbal smoking blend.
CBS News reports that after taking the drug users may experience from anything as mild as confusion to seizures. Because the drug is made with unknown chemicals, CBS reports, as soon as the ingredients for one recipe is banned, another version pops up.